Q. When I read in your newsletter that PPIs like omeprazole can trigger an autoimmune rash, I almost fell out of bed. My husband has had an awful skin condition for six months. It began about two months after he started taking omeprazole for heartburn.
Doctors have been unable to diagnose it, despite many tests, and he’s been wondering if he’ll have it for the rest of his life. He will stop taking omeprazole immediately.
Fortunately, I own your book on home remedies, and there are 12 pages devoted to heartburn. I’m sure at least one of the remedies will work.
I hope the rash will be gone in three months, but however long it takes, it’s far better to have something to try than to have no clue at all about what to do.
A. PPIs (proton-pump inhibitors) are among the most widely prescribed drugs in the world. Millions swallow esomeprazole (the “purple pill” known as Nexium) or similar medications such as lansoprazole (Prevacid) or omeprazole (Prilosec) daily.
Although these acid suppressors have been available for nearly 25 years, there is nothing in the official prescribing information to warn doctors about an autoimmune skin condition called subacute cutaneous lupus erythematosus.
Danish dermatologists have linked such a widespread blistering rash to PPI use (British Journal of Dermatology, March 2014). Stopping such drugs suddenly, however, can be challenging since rebound hyperacidity can cause horrific heartburn.
Our book “The People’s Pharmacy Quick and Handy Home Remedies” offers many nondrug approaches to controlling indigestion. It is available online (www.PeoplesPharmacy.com).
Q. Your recent discussion on NSAIDs for dogs was of interest to me since our last dog, an 85-pound Newfoundland mix, developed painful, vet-diagnosed arthritis in his legs and hips. He would cry and refuse to walk whenever he had to climb steps.
I myself had then suffered arthritis for nearly a decade and was taking an OTC supplement containing chondroitin, glucosamine and hyaluronic acid. The vet offered NSAIDs for the dog, and I asked if I could first try him on my OTC. In about a week, Dawson was frisking about like a pup again, just as happy as he’d always been.
The next summer, we left him at the kennel for two weeks, and when we returned, he had arthritis symptoms again. They disappeared upon resumption of the supplement. He lived to be nearly 16 (extreme old age for a big dog) and never had bad arthritic pain again. We think of this as a de facto single-blind experiment, with no chance of a placebo effect warping the outcome.
A. We are intrigued by your story. A recent double-blind study found that glucosamine did not help knee arthritis in humans (Arthritis and Rheumatology online, March 11, 2014). Veterinarians seem to be comfortable using glucosamine with or without chondroitin, however, and many dogs appear to respond as your Dawson did.
Q. One of my Mexican friends told me about hibiscus tea. They call it “jamaica,” and I get it loose at a Mexican market. It only costs about $4 a pound, and it doesn’t take much to make a cup of tea. It really brought down my blood pressure, and I love the taste.
A. Tea made from the dried flowers of the plant Hibiscus sabdariffa, known as “jamaica” in Mexico, has been reported to lower blood pressure, cholesterol and dangerous oxidation of LDL (Endocrinologia y Nutricion online, Jan. 17, 2014).